Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 253, NWS Hastings, NE

July 21, 2011Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 21, 2011, 10:07 PM CDT for Jewell County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2011, 10:07 PM CDT (03:07 UTC)
Expired
Jul 21, 2011, 10:45 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jewell County, KS

The radar

The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:10 PM CDTTSTM WND DMG2 S Superior, KSA TRAILER HOME LOCATED ON 240 ROAD AND DIAMOND AVENUE JUST INSIDE THE JEWELL COUNTY LINE HAD ROOF TORN AWAY. PART OF ONE OF THE WALLS WAS BLOWN APPROXIMATELY 30 YARDS. A COUPLE OF POWER POLES WERE SNAPPED IN THIS SAME AREA. REPORTED BY SUPERIOR FIRE DEPT CHIEF
Jul 21, 10:13 PM CDTTSTM WND GST 673 Ene Webber, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 7:47 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2480 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
3.8
Supercell composite
43.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS53 KGID 220307
SVRGID
KSC089-220345-
/O.NEW.KGID.SV.W.0253.110722T0307Z-110722T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1007 PM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEWELL COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HARDY TO WEBBER TO 5 MILES
  NORTHWEST OF MONTROSE TO ESBON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IONIA...LOVEWELL STATE PARK...MANKATO...JEWELL...MONTROSE...FORMOSO
  AND RANDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3957 9794 3957 9836 3985 9844 3992 9835
      4000 9827 4001 9793 3964 9792
TIME...MOT...LOC 0307Z 275DEG 18KT 3999 9797 3996 9799
          3985 9811 3984 9835
WIND...HAIL 60MPH 1.00IN

$$

HEINLEIN
2 follow-up statements
630 
WWUS53 KGID 220329
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1029 PM CDT THU JUL 21 2011

KSC089-220345-
/O.CON.KGID.SV.W.0253.000000T0000Z-110722T0345Z/
JEWELL KS-
1029 PM CDT THU JUL 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JEWELL COUNTY UNTIL 1045 PM CDT...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM REPUBLIC TO LOVEWELL STATE PARK TO WEBBER...MOVING EAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3978 9793 3982 9802 3989 9805 4000 9807
      4000 9793 3998 9793 3987 9793
TIME...MOT...LOC 0330Z 275DEG 18KT 3998 9782 3995 9784
          3992 9793 3997 9804
WIND...HAIL 60MPH <.75IN

$$
HEINLEIN
751 
WWUS53 KGID 220341
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT THU JUL 21 2011

KSC089-220351-
/O.EXP.KGID.SV.W.0253.000000T0000Z-110722T0345Z/
JEWELL KS-
1041 PM CDT THU JUL 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEWELL COUNTY
WILL EXPIRE AT 1045 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 3978 9793 3982 9802 3989 9805 4000 9807
      4000 9793 3998 9793 3987 9793
TIME...MOT...LOC 0341Z 275DEG 18KT 3997 9775 3994 9777
          3992 9786 3997 9797

$$
HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:07 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 21, 6:07 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT THU JUL 21 2011

.AVIATION...00Z TAF. A FRONTAL BOUNDARY ACROSS NORTHERN KANSAS HAS
HELPED GENERATE A FEW THUNDERSTORMS THIS AFTERNOON...WHILE OTHER
STORMS HAVE ALSO DEVELOPED ACROSS THE HIGH PLAINS OF NEBRASKA.
THE LATEST HRRR...NAM AND RUC SUGGEST THE STORMS IN KANSAS WILL
STAY SOUTH OF KGRI THIS EVENING...THOUGH THERE ARE SOME SIGNS
ADDITIONAL STORMS COULD DEVELOP ACROSS PARTS OF WESTERN KANSAS AND
THEN MOVE EAST. WILL GENERALLY GO WITH THE IDEA THAT THE CURRENT
ACTIVITY IN NORTHERN/CENTRAL KANSAS WILL STAY SOUTH OF KGRI...BUT
HINT AT THE POSSIBILITY FOR THE STORMS OUT WEST TO EVENTUALLY MOVE
TOWARDS THE TERMINAL WITH A CB IN THE CLOUD GROUP AROUND 05Z. IF
IT BECOMES MORE APPARENT THAT THE STORMS WILL INDEED IMPACT
KGRI WILL UPDATE AS NECESSARY. OUTSIDE OF THE POSSIBILITY OF
STORMS...KGRI SHOULD BE VFR WITH MAINLY MID OR HIGH LEVEL CLOUDS.
WINDS ARE EXPECTED TO BE FROM A SOUTHEASTERLY DIRECTION TO
START...BUT WILL TURN MORE SOUTHERLY LATER TONIGHT

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT THU JUL 21 2011/

SHORT TERM...THROUGH 12Z SATURDAY. PRIMARY FORECAST CONCERNS
REVOLVE AROUND CHANCES FOR SEVERE WEATHER THIS AFTERNOON THROUGH
TONIGHT...AS WELL AS CONTINUED WARM CONDITIONS ACROSS THE AREA.
MORNING UPPER AIR ANALYSIS INDICATES THE UPPER LEVEL RIDGE
CONTINUES MOVING INTO EAST AND SOUTHEASTERN PORTIONS OF THE
CONUS...WITH UPPER LEVEL TROUGHING MOVING INTO THE NORTHWEST.
UPPER LEVEL FLOW ACROSS OUR AREA REMAINS FROM THE SOUTHWEST.
ALTHOUGH THE UPPER LEVEL JET STREAM AXIS REMAINS JUST NORTH AND
NORTHWEST OF OUR AREA...WATER VAPOR IMAGERY DOES INDICATE A FEW
MID LEVEL PERTURBATIONS MOVING THROUGH THE SOUTH/SOUTHEASTERN
PERIPHERY OF THE MEAN UPPER LEVEL FLOW...ACROSS THE CENTRAL
PLAINS. INCREASED MID LEVEL MOISTURE IS ALSO EVIDENT ON WATER
VAPOR IMAGERY...CONDITIONS WHICH HELPED PROMOTE JUST UNDER AN INCH
OF RAIN WITHIN ONE HOUR AT KGRI THIS MORNING. AFTERNOON SURFACE
ANALYSIS INDICATES CYCLOGENESIS IN PROGRESS ACROSS THE HIGH PLAINS
OF WESTERN KANSAS INTO EASTERN COLORADO...WITH A WARM FRONT
EXTENDING FROM THE LOW INTO NORTH CENTRAL KANSAS AND NORTHWESTERN
MISSOURI. MORNING PRECIPITATION AND CLOUD COVER ALLOWED FOR THE
DEVELOPMENT OF A MESO-HIGH OVER THE EASTERN TWO-THIRDS OF
NEBRASKA. ALTHOUGH THIS MESO-HIGH HAS BEEN MIXING OUT THROUGH THE
AFTERNOON HOURS...TEMPERATURES ACROSS CENTRAL NEBRASKA HAVE BEEN
SLOW TO CLIMB AND ARE ONLY IN THE MID 80S AS OF 20Z.

CHANCES FOR THUNDERSTORMS CONTINUE IN THE FORECAST FOR THE ENTIRE
CWA FOR THIS AFTERNOON AND TONIGHT. THE PRESENCE OF THE SYNOPTIC LOW
LEVEL BAROCLINIC ZONE FROM NORTH CENTRAL KANSAS INTO NORTHWESTERN
MISSOURI...ALONG WITH THE EDGE OF THE MESO-HIGH WHICH HAS MORE OR
LESS TRANSITIONED INTO A DIFFERENTIAL HEATING BOUNDARY OVER EXTREME
SOUTHERN NEBRASKA...WOULD SUGGEST THE BEST LOW LEVEL CONVERGENCE AND
RESULTANT FORCING WILL RESIDE OVER OUR SOUTH AND SOUTHEASTERN CWA.
THAT BEING SAID...THE AFOREMENTIONED MID LEVEL PERTURBATIONS MOVING
ACROSS WEST AND NORTHWESTERN PORTIONS OF OUR CWA MAY ALSO PRESENT
ENOUGH MID LEVEL OMEGA FOR CONVECTIVE INITIATION THIS AFTERNOON. LOW
LEVEL MOISTURE IS HELPING PROMOTE 0-1KM MLCAPE VALUES ON THE
ORDER OF 1500-3000J/KG. IN ADDITION...DEEP LAYER BULK SHEAR OF
20-35KTS ARE ALSO PRESENT ACROSS THE CWA THIS AFTERNOON...WITH THE
GREATEST SHEAR LOCATED ACROSS OUR NORTH/NORTHWEST CLOSER TO THE
UPPER LEVEL JET AXIS. BIGGEST QUESTION CONTINUES TO BE WHETHER OR
NOT CONVECTIVE INITIATION WILL BE REALIZED THIS
AFTERNOON...ESPECIALLY WITH THE REMNANTS OF A MESO-HIGH CONTINUING
TO PROMOTE A HEALTHY CAPPING INVERSION ACROSS PORTIONS OF THE CWA.
ASSUMING THE MESO-HIGH WILL MIX OUT BY LATE AFTERNOON...AND
ASSUMING THERE IS ENOUGH FORCING EITHER ALONG THE SYNOPTIC-SCALE LOW
LEVEL BAROCLINIC ZONE AND DIFFERENTIAL HEATING BOUNDARY...OR NEAR
THE MID LEVEL PERTURBATIONS...THUNDERSTORMS WOULD PROBABLY BE
REALIZED THUS RESULTING IN SEVERE WEATHER. SINCE TIMING AND
PLACEMENT OF CONVECTIVE ACTIVITY ARE MUCH IN QUESTION RIGHT
NOW...WILL GO AHEAD AND BROAD-BRUSH THE ENTIRE CWA WITH SEVERE
MENTION IN THE HWO. WITH LOWER TO MID TROPOSPHERIC TEMPERATURES
REMAINING SO WARM IT WILL BE HARD TO REALIZE SEVERE HAIL PRODUCTION
THIS AFTERNOON AND EVENING...BUT DOWNBURST WINDS WILL CERTAINLY BE A
POSSIBILITY AND WILL MENTION THIS AS BEING THE PRIMARY SEVERE WEATHER
THREAT. STILL CANNOT RULE OUT SMALL HAIL THOUGH...AND WITH SYNOPTIC
AND MESO-SCALE BOUNDARIES IN PLACE ACROSS THE AREA...FEEL IT IS
PRUDENT TO MENTION ISOLATED TORNADOES JUST IN CASE ENOUGH HORIZONTAL
VORTICITY IN THE VICINITY OF THESE LOW LEVEL BOUNDARIES CAN BE
INGESTED INTO AN UPDRAFT. WILL ALSO GO AHEAD AND MENTION LOCALLY
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING GIVEN THE INCREASED MID
LEVEL MOISTURE.

THERE ARE INDICATIONS...ESPECIALLY FROM THE 4KM WRF-NMM AND HRRR OF
A HIGH PLAINS MCS PUSHING INTO OUR CWA AROUND 03Z TONIGHT. THE
OPERATIONAL GFS...AND TO A LESSER EXTEND THE NAM...ALSO SUGGEST AN
OVERNIGHT MCS PUSHING INTO THE AREA...AND WILL GO AHEAD AND KEEP
THUNDERSTORM CHANCES GOING ACROSS MUCH OF THE CWA OVERNIGHT AS A
RESULT.

THE WARM WEATHER WILL PERSIST ACROSS THE AREA TOMORROW AS
WELL...HOWEVER CURRENT GUIDANCE KEEPS HEAT INDEX READINGS NEAR OR
BELOW 100. AS A RESULT...DO NOT FEEL ANY HEAT HEADLINES WILL BE
NECESSARY DURING THE DAY FRIDAY.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. LITTLE HAS CHANGED
REGARDING THE GENERAL STORY IN THE EXTENDED PERIODS SINCE
YESTERDAY...WITH VARIOUS...FAIRLY LOW CONFIDENCE CHANCES FOR
THUNDERSTORMS SPRINKLED THROUGHOUT...AND MAX TEMPERATURES
CONTINUING TO AVERAGE AT LEAST 3-5 DEGREES ABOVE LATE JULY
AVERAGES MOST DAYS...BUT STILL NOT MATCHING THE EXTENT OF
PROLONGED OPPRESSIVE HEAT THAT WE JUST CAME OUT OF.

SYNOPTICALLY...THE SAT-THURS PERIOD CAN BE CHARACTERIZED BY A
BATTLE BETWEEN AN EXPANSIVE SUBTROPICAL RIDGE ALOFT DOMINATING THE
CENTRAL CONUS...VERSUS AT LEAST TWO DISTINCT SHORTWAVES THAT RIDE
ACROSS THE NORTHERN TIER OF THE CONUS AND FLATTEN THE RIDGE AT
LEAST ON A TEMPORARY BASIS. THE RESPONSE AT THE SURFACE WILL BE
THE NORTHWARD AND SOUTHWARD PROGRESSION OF A TYPICAL MID
SUMMER GENERALLY EAST-WEST ORIENTED FRONTAL ZONE...THAT WILL
SOMETIMES LIE VERY CLOSE TO OR WITHIN THE CWA...AND OTHER TIMES
SURGE OFF TO THE NORTH.

GETTING INTO MORE DETAIL...STARTING OFF SATURDAY...THE 12Z
ECMWF/GFS/NAM ALL SHOW GOOD AGREEMENT WITH THE EXPANSIVE
SUBTROPICAL RIDGE CENTERED ACROSS THE SOUTHEAST CONUS...AND A
PROGRESSIVE H5 SHORTWAVE SKIRTING ALONG THE INTERNATIONAL BORDER
WITH MONTANA/NORTH DAKOTA. THIS IN TURN SENDS A COLD FRONT
SOUTHEASTWARD INTO THE CWA...WITH THE LEADING EDGES OF THE
NORTHERLY WINDS NOT EXPECTED TO ARRIVE UNTIL SOMETIME BETWEEN MID
AFTERNOON/EARLY EVENING. PRIOR TO THIS...GOOD MIXING AND SOUTHERLY
FLOW WITH H85 TEMPS INTO THE +27-30C RANGE IS EXPECTED TO RESULT
IN A RATHER WARM/HUMID DAY. MADE LITTLE CHANGE TO MAX
TEMPS...STILL EXPECTING MID-UPPER 90S IN MOST NEB ZONES...AND
GENERALLY 100-102 IN KS. THIS RESULTS IN WIDESPREAD HEAT INDEX
VALUES OF 100-104 ACROSS MUCH OF THE CWA...AND EVEN THE
POSSIBILITY OF MEETING/EXCEEDING ADVISORY CRITERIA OF 105
ESPECIALLY IN THE YORK AND POLK COUNTY AREAS WHERE THE HIGHEST
DEWPOINTS ARE EXPECTED TO RESIDE. WITH THIS STILL BEING 4 PERIODS
OUT...WILL ONLY CONTINUE TO MENTION IN THE HWO FOR NOW...BUT
WOULD NOT BE SURPRISED IF AT LEAST A FEW COUNTIES COULD ULTIMATELY
END UP IN A HEAT ADVISORY SAT AFTERNOON. AS FOR CONVECTIVE CHANCES
SATURDAY...MAINTAINED DRY FCST THROUGH THE MORNING...AND
MAINTAINED SLIGHT CHANCES IN THE AFTERNOON ACROSS THE WEST AS THE
COLD FRONT CRASHES IN...BUT ALSO EXPANDED THESE AFTERNOON SLIGHTS
SOUTHWARD AS WELL INTO KS ZONES...WHERE ESPECIALLY THE NAM
SUGGESTS THAT STORMS COULD INITIATE IN AN AREA OF STEEP LOW LEVEL
LAPSE RATES/DEEP MIXING JUST AHEAD OF A SUBTLE MID LEVEL
PERTURBATION MAKING ITS WAY AROUND THE EDGE OF THE RIDGE. AS FOR
SEVERE CHANCES...HIGH INSTABILITY AHEAD OF THE COLD FRONT IN THE
NORTHWEST WITH MLCAPE LIKELY INTO THE 3000-4000 J/KG RANGE...BUT
0-6KM BULK SHEAR ONLY ROUGHLY 20-25 KT. AS A RESULT...EXPECT
MAINLY A MULTICELL/LINEAR STORM MODE WITH PRIMARILY A DAMAGING
WIND THREAT...BUT WITH PLENTY OF LOW LEVEL CONVERGENCE INTO THE
H85 BOUNDARY...COULD EASILY GET SOME QUICK 1-2+ INCH RAINFALL
AMOUNTS IF THINGS EVOLVE INTO A SLOW MOVING LINE AS THE 12Z NAM
SUGGESTS. AS FOR SAT NIGHT...MADE A MINOR UPWARD ADJUSTMENT TO
POPS INTO 30 PERCENT RANGE CWA-WIDE AS THE FRONTAL BOUNDARY SAGS
SOUTHWARD...BUT ANTICIPATE FUTURE RAISES WILL BE NEEDED AS DETAILS
COME CLEARER.

FOR SUNDAY...MAINTAINED SLIGHT POPS EVERYWHERE...BUT WAS TEMPTED
TO PULL MENTION OUT OF THE NORTH...AS LATEST NAM IS RATHER
AGGRESSIVE WITH PUSHING THE LEADING EDGE OF THE COLD FRONT ALL THE
WAY INTO CENTRAL KANSAS...AS A MODEST 1016MB HIGH BUILDS INTO THE
NE/IA/SD/MN BORDER AREA. IF THIS IS THE CASE...THEN FUTURE SHIFTS
CAN PROBABLY START TRIMMING POPS ACROSS THE NORTH. THE POSITION OF
THIS BOUNDARY WILL ALSO HAVE A POTENTIALLY BIG IMPACT ON AFTERNOON
HIGHS AND DEWPOINTS...WITH THE NAM ACTUALLY PUSHING DEWPOINTS ALL
THE WAY DOWN INTO THE 50S ACROSS THE NORTHWEST HALF OF THE CWA.
NOT READY TO JUMP ON THIS JUST YET...BUT IF THIS DOES MATERIALIZE
FUTURE SHIFTS WILL REALLY HAVE TO LOWER DEWPOINTS INTO A MORE
COMFORTABLE RANGE. AS FOR ACTUAL HIGHS...LOWERED GENERALLY 2-3
DEGREES FROM PREV FCST...NOW AIMING FOR ONLY MID 80S TO LOW 90S IN
NEB...AND MAINLY MID 90S IN KS. AS A RESULT...SUNDAY IS LIKELY TO
BE THE OVERALL COOLEST DAY OF THE EXTENDED PERIOD.

FOCUSING ON THE SUN NIGHT-MON NIGHT TIME FRAME...MAINTAINED OR
INTRODUCED SLIGHT CHANCE POPS FOR MOST OF THE AREA...AS THE
SURFACE BOUNDARY STARTS WORKING BACK NORTH. SUBTLE MID LEVEL WAVES
WORKING AROUND THE PERIPHERY OF THE RIDGE...ALONG WITH HELP FROM A
LOW LEVEL JET AXIS MAINLY AT NIGHT...SHOULD BE ENOUGH TO POP AT
LEAST ISOLATED CONVECTION DURING THIS TIME...ALTHOUGH CONFIDENCE
IN THE DETAILS IS EXTREMELY LOW AT THIS JUNCTURE. AGAIN...WEAK DEEP
LAYER SHEAR SHOULD KEEP ANY KIND OF WIDESPREAD SEVERE THREAT AT
BAY...BUT ISOLATED EVENTS NOT OUT OF THE QUESTION. FOR HIGH TEMPS
MONDAY...CHANGED LITTLE...WITH A SLIGHT WARMUP INTO LOW 90S NORTH
TO UPPER 90S SOUTH EXPECTED.

FOR TUES-WED...KEPT IT DRY...AS THE MODEL CONSENSUS IS TO FOCUS
THE PRIMARY SYNOPTIC BOUNDARY NORTH...ALTHOUGH IT WILL BEGIN
RETURNING SOUTHWARD AS ANOTHER COLD FRONT...AS THE NEXT LOW
AMPLITUDE SHORTWAVE WORKS ACROSS THE NORTHWEST/NORTH CENTRAL CONUS
AND FLATTENS THE RIDGE SOMEWHAT. TEMP WISE...MADE ONLY MINOR
TWEAKS BOTH DAYS...WITH MOST NEB ZONES AVERAGING MID 90S FOR
HIGHS...AND NEAR 100 IN KS...WITH WEDNESDAY LIKELY BEING THE
HOTTER DAY OVERALL. ACTUALLY HAVE HEAT INDEX VALUES APPROACHING
ADVISORY LEVELS IN SOME COUNTIES WED...BUT BEING 6 DAYS OUT WILL
NOT EVEN MENTION IN THE HWO QUITE YET.

WED NIGHT...DECIDED TO INTRODUCE 20 PERCENT POPS ACROSS THE
NORTHWEST 2/3 OF THE CWA AS THE AFOREMENTIONED COLD FRONT WORKS
INTO THE AREA. AS FOR THURSDAY...KEPT DRY FOR NOW BEING 7 DAYS
OUT...BUT THIS COULD EASILY CHANGE AS EFFECTIVE SFC FRONTAL ZONE
IS LIKELY TO BE LINGERING NEARBY. IF THIS FRONT SAGS MORE
SOUTHWARD THAN EXPECTED...FORECAST HIGHS FOR THURSDAY COULD END UP
BEING AT LEAST 5 DEGREES TOO WARM IN MANY AREAS...WITH SOME EARLY
SIGNALS THAT A GOOD CHUNK OF NEB COUNTIES COULD ONLY REACH THE
UPPER 80S AT BEST.

AGAIN...THERE ARE LOT OF DETAILS TO WORK OUT WITH VARIOUS 20-30
PERCENT PRECIP CHANCES...BUT CONFIDENCE IS HIGHER THAT MAX
TEMPERATURES DURING THE DAY 3 TO DAY 7 PERIOD WILL CONTINUE TO
CHECK IN SEVERAL DEGREES ABOVE 30-YEAR AVERAGES. THESE 30-YEAR
AVERAGES FOR LATE JULY MAXES RANGE FROM THE UPPER 80S NORTH TO LOW
90S SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ086-
     087.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     KSZ005>007-017>019.

&&

AVIATION...KING
SHORT TERM...BRYANT
LONG TERM...PFANNKUCH
Hazardous weather outlook, Jul 21, 8:05 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT THU JUL 21 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
805 PM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH THUNDERSTORM
WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREAT. THAT
BEING SAID...AN ISOLATED TORNADO...QUARTER SIZE HAIL AND LOCALLY
HEAVY RAINFALL ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FROM SATURDAY AFTERNOON THROUGH MONDAY NIGHT...AND THEN AGAIN
WEDNESDAY NIGHT...THERE ARE VARIOUS...OFF AND ON CHANCES FOR
THUNDERSTORMS WITHIN THE OUTLOOK AREA. ALTHOUGH IT IS TOO EARLY TO
DETERMINE SPECIFICS...THERE WILL BE THE POTENTIAL FOR SOME
THUNDERSTORMS TO BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS.

IN ADDITION...HEAT INDEX VALUES OF 100 TO 103 DEGREES ARE FORECAST
ACROSS PARTS OF THE OUTLOOK AREA ON FRIDAY AFTERNOON...MAINLY IN
NORTH CENTRAL KANSAS. THEN ON SATURDAY AFTERNOON...HEAT INDEX VALUES
OF 100 TO 105 DEGREES WILL BE MORE WIDESPREAD ACROSS NEARLY ALL OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 21, 9:03 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT THU JUL 21 2011

KSZ006-007-NEZ084>086-220245-
FRANKLIN NE-JEWELL KS-NUCKOLLS NE-SMITH KS-WEBSTER NE-
903 PM CDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...SOUTHWESTERN
NUCKOLLS...SOUTHEASTERN FRANKLIN...NORTHWESTERN JEWELL AND
NORTHEASTERN SMITH COUNTIES UNTIL 945 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF INAVALE...OR 38 MILES NORTHEAST
OF PHILLIPSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RED CLOUD...
  GUIDE ROCK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4012 9825 3987 9823 3988 9877 4006 9878
TIME...MOT...LOC 0203Z 267DEG 16KT 3998 9865
Local storm report, Jul 21, 9:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
927 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     11 N ESBON              39.98N 98.43W
07/21/2011  E55 MPH          JEWELL             KS   TRAINED SPOTTER

&&

NWS
Local storm report, Jul 21, 9:39 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     3 E SUPERIOR            40.02N 98.01W
07/21/2011  E55 MPH          NUCKOLLS           NE   BROADCAST MEDIA

&&

NWS
Local storm report, Jul 21, 9:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
944 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     3 E SUPERIOR            40.02N 98.01W
07/21/2011  E60 MPH          NUCKOLLS           NE   BROADCAST MEDIA

&&

NWS
Local storm report, Jul 21, 9:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND GST     1 W BURR OAK            39.87N 98.32W
07/21/2011  E60 MPH          JEWELL             KS   TRAINED SPOTTER

&&

NWS
Local storm report, Jul 21, 10:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1001 PM CDT THU JUL 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     SUPERIOR                40.02N 98.07W
07/21/2011  E60 MPH          NUCKOLLS           NE   TRAINED SPOTTER

&&

NWS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:26 PM CDTSevere Thunderstorm WarningGIDJewell, Smith49 min
Jul 21, 9:39 PM CDTSevere Thunderstorm WarningGIDJewell51 min
Jul 22, 4:03 AM CDTExcessive Heat WarningGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith41 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.